Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 232, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2015, 3:27 PM MDT for Chaves County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2015, 3:27 PM MDT (21:27 UTC)
- Expired
- Aug 9, 2015, 4:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chaves County, NM
The radar
The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
330 WUUS55 KABQ 092127 SVRABQ NMC005-092215- /O.NEW.KABQ.SV.W.0232.150809T2127Z-150809T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT SUN AUG 9 2015 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHAVES COUNTY IN SOUTHEASTERN NEW MEXICO... * UNTIL 415 PM MDT * AT 326 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BITTER LAKE WILDLIFE REFUGE...OR 10 MILES NORTHEAST OF ROSWELL...MOVING NORTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... NORTHEASTERN ROSWELL AND BITTER LAKE WILDLIFE REFUGE. THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 116 AND 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3336 10445 3350 10458 3370 10435 3352 10416 TIME...MOT...LOC 2126Z 236DEG 25KT 3349 10443 HAIL...0.75IN WIND...60MPH $$ BENNETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:54 AM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 9, 11:54 AM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1154 AM MDT SUN AUG 9 2015 .AVIATION... 18Z TAF CYCLE A DRY/STABLE AIRMASS FILTERING SE OVER THE NW CORNER OF NM WILL SUPPRESS CONVECTION TODAY. EXCEPTION WILL BE THE SOUTHERN MTS WHERE DEEPER MOISTURE REMAINS IN PLACE...AND THE NE PLAINS WHERE A BACK DOOR COLD FRONT IS APPROACHING FROM SE COLORADO. MOISTURE WILL SURGE BACK INTO THE AREA TONIGHT AS THICKER MID LEVEL CLOUD COVER AND EXPANDING COVERAGE OF -SHRA/TSRA AFT 02Z...ESPECIALLY ALONG THE FRONTAL INTRUSION OVER EASTERN NM. GAP WINDS EXPECTED TO DEVELOP IN THE RIO GRANDE VALLEY BEFORE SUNRISE. GUYER && .PREV DISCUSSION...327 AM MDT SUN AUG 9 2015... .SYNOPSIS... AN ACTIVE MONSOON PERIOD WILL CONTINUE THROUGH EARLY NEXT WEEK. PLENTY OF MOISTURE AND INSTABILITY WILL FUEL LOCALLY HEAVY RAIN TODAY. FAR NORTHERN AND SOUTHERN AREAS SHOULD BE FAVORED. STORM COVERAGE WILL INCREASE ON MONDAY AS A BACK DOOR COLD FRONT EDGES IN FROM THE NORTH AND PROVIDES A FOCUS MECHANISM FOR SLOW MOVING STORMS CONTAINING HEAVY RAIN. A DRIER AND MORE STABLE AIRMASS WILL BEGIN TO INVADE THE FORECAST AREA FROM THE SOUTHEAST ON TUESDAY. THIS WILL SHIFT THE MAIN HEAVY RAIN FOCUS TO EXCLUSIVELY NORTHERN AREAS. THIS AIRMASS WILL EVENTUALLY OVERSPREAD MOST OF NORTHERN/CENTRAL NEW MEXICO AND PROVIDE MUCH LESS STORM COVERAGE FOR THE LATTER HALF OF NEXT WEEK. TEMPERATURES WILL TREND MUCH HIGHER DURING THIS PERIOD WITH TRIPLE DIGITS RETURNING TO THE SOUTHEAST PLAINS. && .DISCUSSION... THE MAIN CHANGES MADE TO THE GRIDDED FORECAST INCLUDED INCREASED QPF ACROSS THE NORTHEAST HALF OF THE FORECAST AREA MONDAY/MONDAY NIGHT AS WELL AS INCREASED SURFACE TEMPS AREAWIDE WEDNESDAY THROUGH NEXT WEEKEND. MODELS STILL INDICATE LESS STORM COVERAGE AND A SLOWER START TO THE INTENSE CONVECTION TODAY. SUSPECT YESTERDAY HAD SOMETHING TO DO WITH THAT ALTHOUGH PRECIP WATER VALUES SHOULD LOWER SOME. STORM MOVEMENT WILL BE RATHER SLOW AND THERE WILL STILL BE PLENTY OF ENOUGH MOISTURE AROUND TO INDUCE SOME HEAVY RAINERS. THUS CANT RULE OUT SOME LOCALIZED HYDRO ISSUES. IT APPEARS THAT THE SOUTHERN AND NORTHERN THIRD WOULD BE FAVORED. ALL EYES REMAIN ON MONDAY/MONDAY NIGHT. CLASSIC HYDRO ISSUE SCENARIO WITH PWAT/S RISING TO BETWEEN 1 TO 1.3 ALONG AND EAST OF THE CENTRAL MTNS. A SUBTLE BUT DISTINCT BACK DOOR COLD FRONT WOULD PROVIDE ONE OF THE FOCUSING MECHANISMS FOR TRAINING/SLOW MOVING STORMS. THE OTHER MECHANISM WOULD BE A VERY MOIST AND FAIRLY UNSTABLE SOUTHEAST UPSLOPE FLOW ALONG THE CENTRAL MTNS. THE MODELS HAVE BEEN POINTING TOWARDS A HEAVIER QPF MONDAY/MONDAY NIGHT FOR THE PAST FEW DAYS SO CONFIDENCE HAS INCREASED ENOUGH TO ISSUE A FLASH FLOOD WATCH. TOP SOIL MOISTURE CONDITIONS ARE MIXED WITH A BROADLY DRIER NE PLAINS COMPARED TO A LITTLE MORE MOIST CENTRAL MTN AREA. LOWERED HIGH TEMPS A BIT BELOW MODEL GUIDANCE TO ACCOUNT FOR HEAVY CLOUD COVER THAT IS EXPECTED ON MONDAY. MODELS CONTINUE TO REMAIN BULLISH FOR A DRIER/MORE STABLE AIRMASS INVADING THE FORECAST AREA FROM THE SOUTH/SOUTHEAST. THIS IS WHEN THE UPPER HIGH MOVES BACK OVER THE STATE AND INTENSIFIES. THE MAIN HEAVY RAIN FOCUS WILL SHIFT NORTHWARD AND PRIMARILY IMPACT THE NORTHERN THIRD TO HALF OF THE AREA. DID UP POPS ACROSS THE ABQ METRO AREA TUESDAY BECAUSE OF THE SLOW SOUTH/SOUTHEAST STEERING FLOW AND ABQ BEING ON THE EDGE OF A DRY TO MOIST TRANSITION. EITHER WAY...THE NORTHERN TIER WILL REMAIN UNDER THE GUN FOR LOCALLY HEAVY RAIN AND THE WATCH MAY NEED TO GET EXTENDED IN TIME. WEDNESDAY/THURSDAY APPEAR TO BE DOWN DAYS IN TERMS OF THE MONSOON PERIOD WITH MUCH WARMER/DRIER CONDITIONS. THE UPPER HIGH SHOULD SQUARELY BE OVERHEAD AND BE QUITE STRONG. LONG RANGE MODELS HAVE BEEN SHOWING THIS TREND FOR SEVERAL DAYS. HEDGED SURFACE TEMPS HIGHER...BOTH DAY/NIGHT MOST AREAS ALTHOUGH LOWERED MIN TEMPS AT ANGEL FIRE/EAGLE NEST DUE TO ANTICIPATED DRIER CONDITIONS NEAR THE SURFACE. IT APPEARS THAT THE SEMISTATIONARY UPPER HIGH WOULD EVENTUALLY BEGIN TO DRAW SOME MOISTURE BACK INTO IT AS WELL AS WEAKEN FRIDAY INTO THE WEEKEND. THIS MEANS MORE NORMAL ROUNDS OF SHOWERS/THUNDERSTORMS FAVORING THE HIGHER TERRAIN. DAY TO DAY FLUCTUATIONS IN THE STEERING FLOW WOULD DETERMINE WHO GETS IMPACTED IN TERMS OF LOWER LYING AREAS. STILL HEDGED SURFACE TEMPS HIGHER THAN WHAT THE MODELS INDICATE FOR THIS PERIOD. 50 && .FIRE WEATHER... MINIMUM HUMIDITIES WILL TREND DOWNWARD AROUND 5 TO 15 DEGREES ACROSS CENTRAL AND WESTERN AREAS TODAY AS DRIER AIR ENTERS THE STATE FROM THE NORTHWEST IN THE WAKE OF AN UPPER TROUGH EXITING THE NORTHERN ROCKIES. THIS SHOULD RESULT IN SMALLER WETTING RAIN FOOTPRINTS FROM MAINLY ISOLATED SHOWERS AND STORMS...EXCEPT FROM THE SANGRES EASTWARD AND ACROSS THE SOUTHERN HIGH TERRAIN WHERE MAINLY SCATTERED STORMS WITH BETTER WETTING FOOTPRINTS ARE EXPECTED. A BACK DOOR COLD FRONT WILL ENTER THE NORTHEAST TODAY...AND MONSOON MOISTURE WILL TRY TO HANG TIGHT OVER THE SOUTHERN FRINGE OF THE FORECAST AREA. STORM MOTIONS WILL BE SLOWER TODAY...GENERALLY TOWARD THE EAST AT 5 TO 15 MPH. THE MONSOON MOISTURE PLUME WILL MAKE A RESURGENCE OVER WESTERN AREAS MONDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM DROPS SOUTHWARD OFF THE NW COAST. LOW LEVEL CONVERGENCE UNDER THIS FEATURE WILL DRAW THE BACK DOOR COLD FRONT THROUGH THE REMAINDER OF NM BY EVENING WITH A GUSTY E CANYON WIND DEVELOPING IN THE RIO GRANDE VALLEY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE COMMON ON MONDAY AND MONDAY EVENING...WITH THE BEST PRECIP CHANCES FROM THE CONTINENTAL DIVIDE OF NW NM EASTWARD TO THE NM BORDER WITH OK AND TX. BROAD COVERAGE OF 1 TO 1.75 INCH RAIN AMOUNTS IS LIKELY ALONG AND EAST OF THE SANGRE DE CRISTO MOUNTAINS MONDAY THROUGH MONDAY NIGHT...WITH LOCALLY HIGHER AMOUNTS AND FLASH FLOODING POSSIBLE DUE TO PERSISTENT MOIST EASTERLY UPSLOPE FLOW. WITH AN UPPER HIGH CENTERED OVER THE TX PANHANDLE MONDAY...STORM MOTIONS SHOULD GENERALLY BE TOWARD THE NORTH OR NORTHWEST IN THE 10-20 MPH RANGE...EXCEPT IN THE 5-10 MPH RANGE ACROSS NE AND E CENTRAL AREAS WHERE MORE RANDOM DIRECTIONS OF MOVEMENT ARE EXPECTED. TUESDAY THE UPPER HIGH CENTER WILL TRY TO SHIFT WESTWARD OVER E NM...BUT THE LOW REMAINING STATIONARY OFF THE W COAST MAY PREVENT THIS FROM HAPPENING. EITHER WAY...MODELS DEPICT A DRY SLOT WRAPPING AROUND THE UPPER HIGH AND OVER S CENTRAL AND SE PARTS OF THE FORECAST AREA FROM THE SE. THIS SHOULD EFFECTIVELY CAP SIGNIFICANT WETTING CONVECTION THERE. HOWEVER...THE MONSOON MOISTURE PLUME IS EXPECTED TO KEEP WETTING THUNDERSTORMS ACTIVE AS IT MOVES NORTHWARD ALONG THE AZ/NM BORDER AND NORTHEASTWARD ACROSS THE NM/CO BORDER. RAIN AMOUNTS IN THE 0.25 TO 0.75 INCH RANGE MAY BE COMMON NEAR THE NM/CO BORDER TUESDAY AND TUESDAY NIGHT...WITH GENERALLY LIGHTER BUT STILL WETTING AMOUNTS ALONG THE NM/AZ BORDER. HIGH TEMPERATURES THAT DROP BETWEEN NORMAL AND 5 DEGREES BELOW NORMAL ON MONDAY WILL PERSIST ON TUESDAY. THE GFS AND ECMWF DEPICT THE UPPER HIGH CENTER MOVING MORE SQUARELY OVER NM WEDNESDAY THROUGH FRIDAY...THEN THERE IS SOME DISAGREEMENT ON WHETHER IT WILL SHIFT OVER THE FOUR CORNERS BY SATURDAY. MUCH DRIER AND HOTTER WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY. HIGHS LOOK TO PEAK AROUND 5 TO 11 DEGREES ABOVE NORMAL ON THURSDAY AND FRIDAY WITH THE GREATEST ANOMALIES ACROSS SOUTHEAST AREAS. AN UPPER LOW PASSING EASTWARD NORTH OF THE CANADIAN BORDER FRIDAY AND SATURDAY LOOKS TO DRAW SOME BETTER MOISTURE NORTHWARD UNDER THE UPPER HIGH ON THOSE DAYS CAUSING AN UPWARD TREND IN THUNDERSTORM COVERAGE. HOWEVER...HIGH TEMPERATURES SHOULD REMAIN WELL ABOVE NORMAL. POCKETS OF POOR VENTILATION ARE FORECAST OVER WEST CENTRAL AND NORTHEAST AREAS THURSDAY...THEN ACROSS CENTRAL...SOUTHWEST AND EAST CENTRAL AREAS FRIDAY. SOME OF THESE COULD LINGER INTO SATURDAY. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR THE FOLLOWING ZONES... NMZ512>515-518-521>523-527>534. &&
Hazardous weather outlook, Aug 9, 5:55 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 555 AM MDT SUN AUG 9 2015 NMZ501>540-101200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 555 AM MDT SUN AUG 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE AND FAVOR THE NORTHEAST AND SOUTHWEST TIER OF THE FORECAST AREA. SOME MINOR FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL IS EXPECTED ACROSS A GOOD PORTION OF NORTHERN/CENTRAL NEW MEXICO MONDAY/MONDAY NIGHT BUT THE FAVORED AREAS WILL BE FOUND ACROSS THE NORTHEAST THIRD TO HALF. THIS IS WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR AND A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT. A RESIDUAL HEAVY RAIN THREAT WILL EXIST ACROSS THE NORTHERN THIRD TUESDAY/TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:57 AM MDT | Flash Flood Watch | ABQ | 48 hr | |
| Aug 9, 3:56 PM MDT | Areal Flood Advisory | ABQ | Chaves | 2 hr |
| Aug 9, 5:34 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.